Pennsylvania, 2020

Flash Flooding in Pennsylvania, August 24, 2020

August 24, 2020 · NWS BGM · 2 events in 1 county or zone

A shortwave trough moved though northern Pennsylvania during the afternoon of the 24th. This sparked scattered showers and thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A shortwave trough moved though northern Pennsylvania during the afternoon of the 24th. This sparked scattered showers and thunderstorms across the area. One particular cluster of storm cells over Luzerne county triggered excessive rainfall and areas of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 24, 2:57 PM EST, 3 minutes earlier.

Area forecast discussion, Aug 24, 2:57 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
357 PM EDT Mon Aug 24 2020

.SYNOPSIS...
Warmth and humidity, along with passing disturbances and then a
cold front, will lead to scattered showers and thunderstorms at
times this afternoon through Tuesday during otherwise dry
conditions. High pressure on Wednesday will briefly bring cooler
and quiet weather, but things will turn more active later in
the week as temperatures trend warmer again.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
As expected, isolated to scattered showers and thunderstorms
have developed as a shortwave trough moves through the area.
The majority of these storms have been located across the Twin
Tiers and across portions of Northeast PA. While shear remains
low, enough CAPE is present for some strong updrafts and
therefore locally damaging winds and some hail. In addition, a
cluster of thunderstorms over the Wyoming Valley has been
training over the same area the last couple of hours, and
therefore localized flash flooding will be possible.

After convection tapers off this evening, a muggy night is in
store with lows and dewpoints in the 60s. While the majority of
the night will likely be dry, an embedded well-marked wave will
zip through an increasing west-northwest flow towards dawn, and
could actually bring a decaying, yet possibly gusty line of
convection into parts of Central NY first thing in the morning.
At the surface, this will also be marked as a pre-frontal
trough.

Tuesday's forecast is rather complicated. SPC continues to have
our entire area in a Slight Risk for severe thunderstorms.
Strong shear of around 40-50 knots at 6km will be present.
However, with the pre-frontal trough and associated shortwave
moving through early in the day, instability will be
questionable. As a result, it is still uncertain how widespread
thunderstorm coverage may be. Right now, it looks like the
greatest chance for strong to severe thunderstorms will be
across the southern portion of the area (from the Twin Tiers
southward into Northeast PA). In any storms that do develop,
locally damaging winds will be possible. Timing of these storms
look to be from the late morning through the mid-afternoon. Then
as the front continues to move southward, a drying trend will be
present beginning in the late afternoon and especially by the
evening from south to north.

Highs Tuesday will only be mid 70s-lower 80s in Central NY, as
cloudiness and then cool air advection get going especially into
the afternoon; Northeast PA meanwhile should still manage to
reach mainly lower-mid 80s.

Skies gradually clear Tuesday night as weak high pressure
approaches the area. Lows will be on the cool side, mainly in
the upper 40s to upper 50s. Dewpoints will be falling as well,
and therefore humidity levels will drop.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
1259 pm update...
Main concerns in the short term remain focused on the potential
for showers and thunderstorms Wednesday night and Thursday
along a slow moving warm front.

Weather conditions on Wednesday will be very quiet as weak high
pressure at the surface dominates much of the Northeast during
the middle of the week. Temperatures will be on the relative
cooler side of the spectrum with highs only into the 70s. An
area of low pressure across the Upper Midwest with a warm front
extending well across the srn Great Lakes into the ern Ohio
Valley will sweep slowly to the north and ne Wed night into
Thursday. Steady rain will move in from the southwest along and
ahead of this front...and then become more convective by
Thursday afternoon as the boundary layer destabilizes and the
forcing from the incoming low pressure system to the west
arrives. A few strong to possibly severe storms are possible.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
1259 pm update...
The pattern remains very active Thursday night through Friday
night as a re-enforcing upper trough from wrn Ontario drops in
quickly from the northwest. The effects/moisture from the
tropical systems in the Gulf of Mexico may phase somewhat with
the incoming wave and act to produce a broad area of rain over
the ern Great Lakes and much of the Northeast and mid Atlantic
region on Friday.

Cooler and drier air will be felt behind the departing low
pressure system Saturday and Sunday with highs in the 70s and
overnight lows in the 50s. There may be some lake effect rain
showers during this period, but overall the pattern should be
fairly dry.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Mainly VFR conditions are expected through the next 24 hours.
However, scattered showers and thunderstorms may create brief
restrictions at KAVP, KELM, KBGM, and KITH this afternoon and
early evening. There is also a very small chance for scattered
showers or thunderstorms late tonight, but confidence is too low
to include in the TAFs. Patchy fog may bring brief MVFR
restrictions at KELM early Tuesday morning.

Another round of scattered showers and thunderstorms are
possible towards the end of the TAF period (Tuesday PM), but
confidence is too low to include in any particular TAF at this
time.

Outlook...

Tuesday afternoon...Occasional restrictions possible in
scattered showers and thunderstorms.

Tuesday evening through Wednesday...Mainly VFR, though valley
fog possible at KELM late night-early morning.

Wednesday night through Saturday...Restrictions possible from
occasional showers; thunder also possible in afternoons.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJG/MDP
NEAR TERM...BJG
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...BJG
Hazardous weather outlook, Aug 24, 2:34 PM EST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
334 PM EDT Mon Aug 24 2020

NYZ015>018-022-023-251945-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-
334 PM EDT Mon Aug 24 2020

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

...SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY...

A front will pass through the region Tuesday, possibly accompanied
by strong to severe thunderstorms. The primary time of concern will
be late morning to mid afternoon. There remains quite a bit of
uncertainty as to whether thunderstorms will be able to develop, but
if they do, damaging wind gusts could occur.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ009-024-025-036-037-044>046-055>057-062-PAZ038>040-043-044-047-
048-072-251945-
Northern Oneida-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
334 PM EDT Mon Aug 24 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe thunderstorms are possible this afternoon
and early evening. Damaging wind gusts are possible in any of these
storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

...SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY...

A front will pass through the region Tuesday, possibly accompanied
by strong to severe thunderstorms. The primary time of concern will
be late morning to mid afternoon. There remains quite a bit of
uncertainty as to whether thunderstorms will be able to develop, but
if they do, damaging wind gusts could occur.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Special weather statement, Aug 24, 12:32 PM EST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
132 PM EDT Mon Aug 24 2020

PAZ047-241800-
Luzerne PA-
132 PM EDT Mon Aug 24 2020

...STRONG THUNDERSTORM WILL AFFECT...NORTHEASTERN LUZERNE COUNTY
UNTIL 200 PM EDT...

At 131 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wilkes-Barre, moving southeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wilkes-Barre, Kingston, Plains, Plymouth, Swoyersville, Edwardsville,
Larksville, Forty Fort, Wyoming and Luzerne.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4124 7596 4132 7588 4129 7568 4127 7568
      4126 7565 4124 7565 4109 7578
TIME...MOT...LOC 1731Z 298DEG 9KT 4126 7585

Kistner
Special weather statement, Aug 24, 1:06 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Binghamton NY
206 PM EDT Mon Aug 24 2020

PAZ043-044-047-241830-
Wyoming PA-Luzerne PA-Lackawanna PA-
206 PM EDT Mon Aug 24 2020

...STRONG THUNDERSTORM WILL AFFECT...WEST CENTRAL LACKAWANNA...
NORTHEASTERN LUZERNE AND SOUTHEASTERN WYOMING COUNTIES UNTIL 230 PM
EDT...

At 205 PM EDT, Doppler radar was tracking a strong thunderstorm near
West Wyoming, or near Pittston, moving east at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Scranton, Old Forge, Pittston, Taylor, Moosic, Exeter, Vernon, Clarks
Summit, Duryea and West Pittston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4135 7604 4145 7600 4149 7566 4129 7571
TIME...MOT...LOC 1805Z 271DEG 9KT 4137 7586

Kistner
Special weather statement, Aug 24, 1:43 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
243 PM EDT Mon Aug 24 2020

NYZ055-056-241915-
Tioga NY-Broome NY-
243 PM EDT Mon Aug 24 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN BROOME AND EAST
CENTRAL TIOGA COUNTIES UNTIL 315 PM EDT...

At 243 PM EDT, Doppler radar was tracking a strong thunderstorm near
Newark Valley, or near Owego, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Vestal, Johnson City, Endicott, Maine, Owego, Newark Valley, Greater
Binghamton Airport, Endwell, West Corners and Union Center.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4212 7627 4224 7625 4225 7593 4204 7598
TIME...MOT...LOC 1843Z 280DEG 19KT 4216 7622

Kistner
Special weather statement, Aug 24, 2:27 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Binghamton NY
327 PM EDT Mon Aug 24 2020

NYZ055-242030-
Tioga NY-
327 PM EDT Mon Aug 24 2020

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL TIOGA COUNTY UNTIL 430
PM EDT...

At 327 PM EDT, Doppler radar was tracking a strong thunderstorm over
Spencer, or 12 miles north of Waverly, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Owego, Candor, Spencer, Jenksville, North Spencer, West Candor,
Catatonk, West Newark and Weltonville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4227 7620 4209 7625 4216 7653 4225 7653
TIME...MOT...LOC 1927Z 279DEG 11KT 4219 7651

Kistner
Special weather statement, Aug 24, 2:50 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
350 PM EDT Mon Aug 24 2020

NYZ022-242015-
Steuben NY-
350 PM EDT Mon Aug 24 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN STEUBEN COUNTY
UNTIL 415 PM EDT...

At 350 PM EDT, Doppler radar was tracking a strong thunderstorm near
West Cameron, or 10 miles southeast of Hornell, moving east at 20
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cameron, West Cameron, North Cameron and Cameron Mills.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4217 7761 4226 7758 4225 7731 4210 7738
TIME...MOT...LOC 1950Z 279DEG 18KT 4221 7753

Kistner
Special weather statement, Aug 24, 3:00 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
400 PM EDT Mon Aug 24 2020

NYZ045-046-057-242015-
Otsego NY-Chenango NY-Delaware NY-
400 PM EDT Mon Aug 24 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN OTSEGO...WEST
CENTRAL DELAWARE AND SOUTHEASTERN CHENANGO COUNTIES UNTIL 415 PM
EDT...

At 400 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bainbridge, or 14 miles south of Norwich, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sidney, Bainbridge, Masonville, Unadilla, Youngs and Wells Bridge.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4230 7549 4237 7546 4238 7522 4222 7529
TIME...MOT...LOC 2000Z 280DEG 13KT 4233 7545

Kistner

The radar

The Binghamton radar (KBGM), 105 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Luzerne

When
August 24, 3:00 PM EST to 5:15 PM EST
Where
Luzerne County, 1.1 mi S of Kingston to 0.71 mi N of Wilkes Barre
Cause
Heavy Rain
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
41.254, -75.897

Locally heavy rainfall flooded a residence to the first floor in Kingston.

Flash Flood, Luzerne

When
August 24, 3:10 PM EST to 5:15 PM EST
Where
Luzerne County, 1.03 mi W of Wilkes Barre to 0.62 mi N of Wilkes Barre
Cause
Heavy Rain
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
41.249, -75.890

Numerous cars were submerged by flash flood waters throughout Kingston borough.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917709, 917710.